Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 9, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 1, 2018, 3:57 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 1, 2018, 2:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 3:57 AM EDT (07:57 UTC)
- In effect from
- Aug 1, 2018, 2:00 PM EDT
- Expired
- Aug 1, 2018, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871 WHUS43 KMQT 010757 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 357 AM EDT Wed Aug 1 2018 MIZ005-006-020000- /O.NEW.KMQT.BH.S.0009.180801T1800Z-180802T0000Z/ Marquette-Alger- 357 AM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 2 PM EDT this afternoon through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Rolfson
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 1:29 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 1, 1:29 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Marquette MI 129 AM EDT Wed Aug 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 310 PM EDT TUE JUL 31 2018 Started out as a nice and dry day today with Upper Michigan between systems. However, daytime heating with readings into the 80s has built instability up over 1000 j/kg of CAPE. Instability along with some areas of weaker low-level convergence has been sufficient enough to develop isold showers and t-storms. Mid level flow is from west around 10 kts so any showers and t-storms will only drift slowly from west to east. Expect the activity to diminish 23z-24z this evening. Quiet weather should then resume through most of the night as we await strong cold frontal passage. Late tonignt, cold front currently alligned from northern ND to James Bay is expected to settle over western Upper Michigan to north central Upper Michigan. Winds shifting to north-northeast just behind the front along with shallow low-level moisture could lead to some light drizzle initially for upslope areas. Better chances for showers and maybe some t-storms will move across Wed afternoon into early Wed evening as upper level trough deepens across Lk Superior and Upper Michigan. Better chance for t-storms will be in the afternoon over southern cwa where MUCAPEs pop up over 1000 J/KG. However, still cannot count out some t-storms over north as well with increasing H85-H7 frontogenesis and cooler temps aloft with the upper trough. Extent of rain is still a question but localized 1 inch plus amounts seem possible in higher terrain of west and north central. In addition to the rain, probably even a more noteable impact will be much cooler and blustery condtiions developing behind the front. Temps are already in the mid 50s to lower 60s behind the front in Saskatchewan and Manitoba. After a warm night tonight with readings mainly staying in the 60s ahead of the front, expect temps to fall near Lk Superior very late tonight or first thing on Wed morning. Temps will be able to warm into the 70s over scntrl before temps fall off later in the day. Extent of how cool it will become behind the front is one of bigger questions. Like the look of the high res NAM (NAMNest) hourly temps, but it may be too cool as it shows temps falling into the 40s over much of the northwest and north central. Though that seems to be a bit ambitious for a cold front on Aug 1st, we should at the least see temps fall into the 50s over the north and into the 60s over the south as the day progresses. North to northeast winds will kick up quickly to 15-20 mph with some gusts to 25 mph once the cold front moves through. Strongest winds will be near Lake Superior. The strong winds will build waves, leading to hazardous conditions for small crafts on the Great Lakes and also resulting in a moderate to high swim risk on Lake Superior. Since the weather and cool conditions will not ideal for swimming, may not need to have a Beach Hazard Statement and enhanced messaging on social media. .LONG TERM...(Wednesday night through Tuesday) Issued at 250 PM EDT TUE JUL 31 2018 The big story later this week into early next week is the roller coaster ride that temperatures will be on. Thursday will certainly be the coolest day later this week as temperatures will likely struggle to climb into the mid to upper 60s as cold air advection continues across the Upper Great Lakes. Lows Wednesday and Thursday night will be rather chilly, especially inland from the Great Lakes where lows are expected to drop into the 40s, with low to mid 50s elsewhere. Friday through the weekend, weak ridging will build into the region ahead of a developing shortwave troughing in the northern Rockies and Plains. Ahead of this shortwave, very warm air aloft is progged to advection into the Western Great Lakes. This will allow not only high temperatures to soar into the upper 80s and perhaps lower 90s by Saturday, but will also keep overnight lows far above normal for this time of year. With an increasing surface pressure gradient on Saturday across the region, expect the synoptic-scale winds out of the south-southwest to hold off any lake breeze development in the afternoon. This means there will be little relief from the heat near the shoreline of Lake Superior. However, along the northern shores of Lake Michigan, flow off of the lake should help keep temperatures in the 70s immediately adjacent to the shoreline. Right now, it appears Saturday will be the warmest day; however, confidence is not high in regards to Sunday. Medium range models hint at a lead shortwave ejecting out across the region on Sunday, which would increased the potential for precipitation and cloud cover, reducing the potential for another really hot day across the area. Into early next week, it is difficult to say how temperatures will trend given the variety of upper-level patterns progged to set up across the Upper Great Lakes. Precipitation wise, as the cold front continues to track east across central and eastern Upper Michigan Wednesday night lingering showers and thunderstorms will gradually diminish. For the most part, Thursday looks dry outside of the potential for some lingering drizzle in upslope areas off of Lake Superior. As high pressure tracks across the region late Thursday through Friday, expect conditions to remain dry. The next best chance for precipitation looks to arrive later in the weekend as the above mentioned lead shortwave, followed by the main upper-level wave and it's associated weakening cold front push track east across the Upper Great Lakes. As for precipitation chances early next week, as mentioned above it's difficult to say how things will evolve. Regardless, it does look to remain quasi-active early next week, which will favor additional chances for precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 126 AM EDT WED AUG 1 2018 VFR conditions will prevail at KIWD/KCMX/KSAW overnight. Cold front will arrive over far western Upper MI early this morning, and shra associated with the front will begin to impact KIWD/KCMX. Low clouds will also follow the front. Cigs should fall to MVFR at KCMX and KIWD this morning with IFR/LIFR conditions likely this afternoon as rain coverage increases. MVFR cigs will develop at KSAW, but not until later in the afternoon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 310 PM EDT TUE JUL 31 2018 Winds across Lake Superior will be less than 15 kts thru this evening. A cold front will cross Lake Superior late tonight thru Wed morning. In its wake, n to ne winds will gust to 20-25 kts on Wed, mainly across the w half of the lake. Winds will then diminish to mostly under 10 kts from w to e Wed night thru Thu night as a high pressure ridge arrives. As the high pres ridge departs and a low pres trough emerges over the Plains, increasing southerly winds are expected late Fri into Sat. Winds may reach the 15-25kt range at times. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLA LONG TERM...Ritzman AVIATION...07 MARINE...JLA
Hazardous weather outlook, Jul 31, 3:55 PM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 355 PM EDT Tue Jul 31 2018 MIZ001>007-009>014-084-085-012000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 355 PM EDT Tue Jul 31 2018 /255 PM CDT Tue Jul 31 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated thunderstorms this evening across central and eastern Upper Michigan will dissipate after sunset. Additional thunderstorms remain possible across far western Upper Michigan and over the Keweenaw Peninsula late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Wednesday into Wednesday night. There is a moderate to high swim risk late Wednesday afternoon through Wednesday night for Alger and Marquette Counties. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-012000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 355 PM EDT Tue Jul 31 2018 /255 PM CDT Tue Jul 31 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight over western Lake Superior. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms are possible Wednesday. Additional chances for thunderstorms are possible, especially across western Lake Superior, this weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-012000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 355 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time.thunderstorms .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday afternoon into Wednesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:28 AM EDT | Special Weather Statement | MQT | Houghton | 47 min |
| Aug 1, 1:08 PM EDT | Special Weather Statement | MQT | Dickinson | 52 min |
| Aug 1, 1:14 PM EDT | Special Weather Statement | MQT | Menominee | 31 min |
| Aug 1, 1:26 PM EDT | Special Weather Statement | MQT | Dickinson | 34 min |
| Aug 1, 1:56 PM EDT | Special Weather Statement | MQT | Dickinson | 49 min |
| Aug 1, 2:06 PM EDT | Special Weather Statement | MQT | Dickinson | 39 min |
| Aug 1, 2:14 PM EDT | Special Weather Statement | MQT | Luce | 46 min |
| Aug 1, 2:37 PM EDT | Areal Flood Advisory | MQT | Luce | 3 hr |
| Aug 1, 2:42 PM EDT | Special Weather Statement | MQT | Menominee | 33 min |
| Aug 1, 2:43 PM EDT | Special Weather Statement | MQT | Delta | 62 min |
| Aug 1, 2:47 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 28 min |
| Aug 1, 3:19 PM EDT | Special Weather Statement | MQT | Delta | 41 min |
| Aug 1, 3:22 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 23 min |
| Aug 1, 3:25 PM EDT | Special Weather Statement | MQT | Menominee | 50 min |
| Aug 1, 3:47 PM EDT | Special Weather Statement | MQT | Delta | 28 min |
| Aug 1, 4:08 PM EDT | Special Weather Statement | MQT | Schoolcraft | 52 min |
| Aug 1, 4:41 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 34 min |
| Aug 1, 4:45 PM EDT | Special Marine Warning | MQT | 30 min | |
| Aug 1, 5:15 PM EDT | Special Weather Statement | MQT | Schoolcraft | 45 min |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.